HOW MUCH IS TOO MUCH?
Abstract Number: 359
A 26-year-old female was found confused wandering on the streets. On exam, she was confused, not oriented to place or self, looked dehydrated but had no other significant findings. On basic labs, she was found to have creatinine of 4.7 mg/dl (0.6-1.1 mg/dl), calcium of 14.2 mg/dl (8.5- 10.3 mg/dl). Urine toxicology was negative. PTH was 17 Pg/ml (11 – 54 pg/ml), Vitamin D level was 440 ng/ml (10-55ng/ml) . After ruling out possible causes of hypercalcemia and renal failure, diagnosis was made to be hypervitaminosis D induced hypercalcemia and renal failure. Patient was aggressively hydrated and was given calcitonin .Her metal status and renal function improved over the next week and did not require any dialysis. History obtained later in the course revealed patient had seen a physician for fatigue 6 months prior to presentation. She was told to take vitamin d supplements as her levels were low and her fatigue was attributed to the vitamin d deficiency. 4 months later, patient went back to her physician with same complaints of fatigue and was reassured and advised to continue supplementation. Although physician had documented appropriate dose in the chart, patient ordered supplements online and continued to take 50,000 units daily to cope with the fatigue. In last few weeks before presentation, she experienced extreme fatigue, thirst and frequent urination.
Discussion: Vitamin D deficiency is a common problem and can be treated with supplements. Although rare, hypervitaminosis can lead to hypercalcemia, encephalopathy and renal failure. As in this case hypercalcemia with low normal PTH levels raises the concern for vitamin D toxicity. Patients have access to the supplements without any supervision and the consequences can turn lethal as in our case where patient was found wandering on streets and in renal failure. Fortunately, our patient had good outcome with aggressive management. Patient education is the most important factor in preventing this condition. With market being flooded with numerous supplements, physicians should be extra cautious of the over the counter medication use and dosage.
Conclusions: Vitamin D overdose can lead to severe renal failure and encephalopathy. Physicians need to take a proactive role in improving awareness of vitamin overdose in patients.
To cite this abstract:
HOW MUCH IS TOO MUCH?.
Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev..
Journal of Hospital Medicine Volume 12 Suppl 2.
August 10th 2022.